Fentanyl is a powerful synthetic opioid. It can cause severe and potentially fatal overdoses. In recent years, the number of fentanyl-related deaths has increased dramatically, as the drug is often mixed with other substances or sold as counterfeit pills. Let’s see what actually happens to a person during a fentanyl overdose.
What is Fentanyl?
Fentanyl was first developed in the 1960s as a painkiller for medical purposes. It is similar to morphine but much more potent. Doctors can prescribe Fentanyl to treat severe pain. It can mainly be used after surgery or for cancer patients. However, most of the Fentanyl that is involved in overdoses is illegally manufactured and distributed through the black market.
Fentanyl can be found in various forms, such as powder, pills, patches, sprays, or liquids. It can be injected, snorted, swallowed, or absorbed through the skin or mucous membranes.
How Fentanyl Affects the Human Body and Brain?
Fentanyl can block pain signals and produce feelings of euphoria, relaxation, and sedation. However, Fentanyl can also affect other parts of the brain that control breathing, heart rate, blood pressure, and body temperature. When taken in high doses or mixed with other drugs, Fentanyl can overwhelm the respiratory system and cause it to slow down or stop altogether. This can lead to a lack of oxygen in the brain and other organs. And it can result in irreversible damage or death.
Signs and Symptoms of a Fentanyl Overdose
The signs and symptoms of a fentanyl overdose can vary depending on the amount and purity of the drug. However, some common signs and symptoms include;
- Respiratory distress
This is the most severe and life-threatening symptom of a fentanyl overdose. Fentanyl can cause breathing to become shallow, slow, irregular, or stop altogether.
- Altered mental status
Fentanyl can affect the level of consciousness and cognitive function of a person who overdoses. They may become tired, confused, disoriented, or unresponsive. They may also experience hallucinations, delusions, paranoia, or agitation.
This is a bluish discolouration of the skin, lips, and nails due to poor blood circulation and oxygenation. It is a sign of severe respiratory depression and hypoxia.
- Cold and clammy skin
This is a result of reduced blood flow and body temperature due to Fentanyl’s effects on the cardiovascular system.
- Pinpoint pupils
This is a narrowing of the pupils due to Fentanyl’s effects on the nervous system. It is a characteristic sign of opioid overdose.
- Nausea and vomiting
This is a common side effect of opioids that can also occur during an overdose. Vomiting can increase the risk of aspiration (inhaling vomit into the lungs), which can cause pneumonia or choking.
- Loss of consciousness
This is a state of unresponsiveness that can occur due to Fentanyl’s effects on the brain. A person who loses consciousness may not respond to stimuli such as sound, touch, or pain. They may also have no gag reflex or protective airway reflexes.
- Cardiac complications
Fentanyl can affect the heart’s rhythm and function by causing bradycardia (slow heart rate), tachycardia (fast heart rate), arrhythmias (irregular heartbeats), or cardiac arrest (heart stoppage).
The immediate consequences of a fentanyl overdose are respiratory arrest (cessation of breathing), hypoxia (lack of oxygen), brain damage (due to hypoxia), cardiac arrest (cessation of heartbeat), and death (due to organ failure).
These consequences can occur within minutes after taking Fentanyl or hours later if the drug is released slowly from patches or other forms. The risk of death increases with higher doses of Fentanyl or when it is combined with other drugs. It depresses the central nervous system, such as alcohol, benzodiazepines, barbiturates, or other opioids.
Long-Term Effects of Surviving an Overdose
The long-term effects of surviving a fentanyl overdose depend on the extent and duration of hypoxia and brain damage that occurred during the overdose.
Some possible long-term effects include:
- Brain damage and cognitive impairment – Hypoxia can cause irreversible damage to brain cells and impair their function. This can result in memory loss, learning difficulties, attention deficits, speech problems, motor problems, sensory problems, behavioral changes, mood disorders, or coma.
- Psychological trauma – Surviving a fentanyl overdose can be a traumatic experience that can cause emotional distress, anxiety, depression, post-traumatic stress disorder (PTSD), or suicidal thoughts. It can also trigger or worsen substance use disorders, as the person may seek to cope with the trauma by using more drugs.
- Risk of future overdoses – Surviving a fentanyl overdose does not guarantee immunity from future overdoses. In fact, it may increase the risk of overdosing again, as the person may have a lower tolerance to opioids after a period of abstinence or may underestimate the potency of Fentanyl or other drugs.
Fentanyl is a dangerous drug that can cause fatal overdoses. It is important to recognize the signs and symptoms of a fentanyl overdose and seek immediate medical attention if they occur.
Fentanyl overdose is a serious and potentially deadly condition. It can affect anyone who uses Fentanyl or other drugs that may contain Fentanyl. Knowing the dangers of Fentanyl, recognizing and responding to an overdose, and recovery can prevent and survive a fentanyl overdose.